Thunderstorm Wind, Cook
- When
- May 21, 9:15 AM CST
- Where
- Cook County, Streamwood
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -88.167
At Streamwood High School.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 5:15 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 615 AM CDT FRI MAY 21 2004 .DISCUSSION FOR MORNING ZONES/GRIDS: HAVE DECIDED TO DROP FLOOD WATCH. AREA IS NOW BETWEEN TWO LARGE CONVECTIVE COMPLEXES...WITH MID/UPR LVL RIDGING IN BETWEEN. OF CONCERN IS THE GROWING MCS OVR NRN IA/SRN MN. THE SPC SWODY1 DISCUSSION AS WELL AS ETA/MESOETA FCSTS ALL SUGGEST THIS COMPLEX WILL MOVE ENEWD AND STAY MNLY IN WI. WITH AREA NOW VOID OF ANY TSTMS...AND FOCUS OF BEST THETA E CONVERGENCE EXPECTED TO BE N OF SFC BOUNDARY WHICH WILL BE LIFTING NWD LATER THIS MORNING. BASED ON THESE REASONS...DECISED TO DROP THE WATCH. HOWEVER...THIS DOESNT MEAN WERE OUT OF THE WOODS. MESO BOUNDARIES WILL SURELY BE PRODUCED BY MCS EVEN IF IT DOES STAY JUST N OF FA. AS FRONT RETREATS NWD THIS MRNG AND LIFTS N OF FA ERLY THIS AFTN...AMS IS AGAIN FCST TO BECOME VERY UNSTABLE WITH SB CAPES AOA 3000. ANY INTERACTION WITH RESIDUAL BOUNDARIES WILL LIKELY INITIATE NEW CONVECTION. THIS APPEARS MOST LIKELY TO OCCUR OVR NRN PORTION OF FA. IN ADDITION...HAVE DECIDED TO KEEP CHC POPS GOING OVR MUCH OF RGN THRU TNGT DESPITE BEING S OF BEST LARGE SCALE FORCING AS ETA IS PROGGING VORT TAIL...ASSD WITH SHORT WAVE NOW TRIGGING STMS TO NW OF IL...TO MOVE INTO NWRN IL BY 00Z. DONT WANT TO KEEP ISSUING FLOOD WATCHES AD NAUSEAM DUE TO UNCERTAINTY ON DEGREE OF AREAL COVG WITH TSTMS TDY AND TNGT. TSTM CLUSTERS APPEAR MORE LIKELY LATE SAT AND SAT NGT AS AREA IS FCST TO BE UNDER IMPRESSIVE LLJ AXIS WITH H85 WINDS FCST TO BE NR 50 KT AND DEWPOINTS EXPECTED AROUND 14 C. AT THIS TIME...THIS LOOKS LIKE MOST FVRBL PERIOD FOR MORE FLOOD POTL. MORE SIG SYS TO MOVE THRU UPR MIDWEST LATE SUN/SUN NGT...AND THIS SHUD BRING STRONGER PUSH OF COOLER...MORE STABLE AIR ACROSS FA. BY SUN...GFS AND ETA GET QUITE DIVERGENT IN THEIR HANDLING OF SYS LIFTING OUT OF PLAINS STAS. WILL CONTINUE BASING FCST ON BETTER INITIALIZED ETA...BUT WILL SLOW DOWN MOVEMENT OF THIS SYS WITH TIME TO BLEND A BIT WITH GFS. MERZLOCK && .AVIATION... FOR 12Z TAFS...SHALLOW WEDGE OF COOLER DRIER AIR SPREADING SE ACROSS TERMINALS AS SFC HI BUILDS ESE INTO NRN GRTLKS FORMING ST AS MOIST AIRMASS ALOFT IS CHILLED. CONT ADVECTION OF LOER DWPTS INTO AREA WILL LIFT CIGS HIER INTO MVFR RANGE DURG FIRST PART OF MORNING...THEN CIGS SHUD BREAKOUT BTWN SFC HEATING AND FRONTAL BNDRY LIFTING BACK NWRD AROUND MIDDAY. SCT -SHRA RECENTLY DVLPG DVN-PIA BUT RPDLY WEAKENING AND DO NOT EXPECT ANY SIG DVLPMNT DURG MORNING. BEST CHC FOR TSRA MLATER AFTERNOON THRU ERLY EVE AS VORT CURRENTLY MOVG NE ACROSS ERN KS AND NEB MOVS INTO NRN IL. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT FRI MAY 21 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-221100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 600 AM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA WILL RETURN NORTHWARD AS A WARM FRONT TODAY. THIS FRONT WILL SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR TO THE SOUTH. THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE TO THE NORTH OF THIS FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL. THE PRIMARY THREAT WITH STRONGER STORMS WILL BE LARGE HAIL AND THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND SATURDAY NIGHT. IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT. THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-221100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 600 AM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA WILL RETURN NORTHWARD AS A WARM FRONT TODAY. THIS FRONT WILL SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR TO THE SOUTH. THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE TO THE NORTH OF THIS FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL. THE PRIMARY THREATS WITH STRONGER STORMS WILL BE LARGE HAIL... THUNDERSTORM WIND GUSTS ABOVE 35 KNOTS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND SATURDAY NIGHT. IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT. THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1002 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST DES PLAINES 42.03N 87.90W
05/21/2004 60 MPH COOK IL AMATEUR RADIO
&&
SMITTYPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1006 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST DES PLAINES 42.03N 87.90W
05/21/2004 60 MPH COOK IL AMATEUR RADIO
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1009 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL DES PLAINES 42.03N 87.90W
05/21/2004 0.75 INCH COOK IL TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1011 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG HAWTHORN WOODS 42.22N 88.06W
05/21/2004 LAKE IL AMATEUR RADIO
TREES AND POWER LINES DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG ANTIOCH 42.47N 88.08W
05/21/2004 LAKE IL TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1014 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0958 AM HAIL SCHAUMBURG 42.03N 88.08W
05/21/2004 0.75 INCH COOK IL PUBLIC
&&
SMITTYThe Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
At Streamwood High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397656.